How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask PitRottMommy Your Own Question
PitRottMommy
PitRottMommy, Veterinary Nurse
Category: Cat Veterinary
Satisfied Customers: 9138
Experience:  15 yrs experience in vet med, 8 in emergency med. Founder of a non-profit animal rescue
8538164
Type Your Cat Veterinary Question Here...
PitRottMommy is online now
A new question is answered every 9 seconds

Our almost 15 year old cat, Missy, has been receiving

Customer Question

Our almost 15 year old cat, Missy, has been receiving on-going treatment from the vet, to treat her inflamed bowel. She has had steroid injections every 4-5 weeks for the past few years with an antibiotic injection as needed. Unfortunately the antibiotics have been required on most occasions for the past few months.About 5 weeks ago our usual vet was on holiday and one of his colleagues (also a vet) administered the steroid only. This did not have the usual positive effect and Missy continued with diarrhoea, with bouts of vomiting all month until oral antibiotic was given 2 weeks ago with limited success.Two days ago our usual vet injected the usual steroid with a different antibiotic, using the same syringe. He explained that it was necessary to switch antibiotics but that Missy had had this type before, although it had been from a different manufacturer. 15-20 minutes after the injection Missy experienced significant vomiting and diarrhoea. I would describe her as being on the brink of passing out, was unable to support herself on her hind legs and was suffering acute respiratory distress (very rapid panting with tongue protruding) and eyes rolled backwards. We took her to the vet who diagnosed a heart attack. He gave her an injection in the muscle of her back leg and a tablet. He explained that one of these was a dioretic but didn't say what the other one was.We brought her home and, within a short time, she passed urine and had a drink and something to eat. She was 'groggy' but responsive. During yesterday and today she appears to be doing fairly normal things if somewhat slowly and seems quite fragile.Whilst we understand that diagnosis can be inexact this was a major event in our cat's life and we would like to understand the situation in order to offer her the best care. We do not want to stress her with invasive procedures and would value answers to the following questions:
1. I it pure coincidence that the attack happened 15-20 minutes after the injection?
2. All symptoms seem typical of anaphylactic shock - if the new antibiotic had a different base could it be anaphylactic shock mimicking a heart attack?
3. Could having the steroid and antibiotic mixed in one syringe have caused the situation?
4. What should we be watching for and what should we be doing to help Missy now?
5. Are there any new, better treatments for inflamed bowel syndrome?Thank you in anticipation
Submitted: 1 year ago.
Category: Cat Veterinary
Expert:  PitRottMommy replied 1 year ago.
Hello and thank you for your question. I am a Veterinary Nurse with over 15 years experience with a special interest in cardiac concerns in cats. It would be my pleasure to assist you today. To answer your questions as you had asked them: 1) I don't think there's a coincidence here. I think there's a very good chance that if she does have heart disease that there was enough stress to her body caused by the subsequent vomiting/diarrhea that her heart could easily have suffered a complication secondarily. We often see that stress plays a major role in pushing a pet just a tad bit forward into the point of having active symptoms for an underlying condition. I suspect that's what happened here.2) It's very possible. I think the most important thing to know here is that the antibiotic cannot cause the effects of long-term heart disease, so if more diagnostics were performed in the future to determine the cause of the "heart attack" you'd know if what you saw was related to the medication or just the heart. 3) One thing to know is that we do see that some pets with cardiac concerns will have a change in stability when steroids are given. However, she'd done well on them in the past. I think it's more likely that she had a reaction to the new antibiotic (and I'd be curious to know what she had before and at that particular visit). 4) I, personally, would not take this diagnosis sitting down. If money were no option, I'd take her right to a cardiologist for a workup to be sure that this was the concern. If so, treatment may be altered and she may need medications to be able to better support her condition while she's treated. 5) There are lots of treatments for IBD in cats. Can you tell me more about her original symptoms? Does she have chronic diarrhea and vomiting? What food is she on currently?
Expert:  PitRottMommy replied 1 year ago.
Checking in to see how Missy is doing. Do you have any other questions I can answer for you?
Expert:  PitRottMommy replied 1 year ago.
Hi Richard,

I'm just following up on our conversation about Missy. How is everything going?

PitRottMommy